Utah, 2009

Drought in Utah, September 1 to 30, 2009

September 1 to 30, 2009 · NWS GJT · 4 events in 4 counties and zones

The abnormal monsoon season allowed drought conditions to persist in most of southeast Utah during the month, with an escalation to moderate drought in extreme southeast Utah. However, by the end of the month abnormally dry conditions retreated a little from the northern part of southeast Utah.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The abnormal monsoon season allowed drought conditions to persist in most of southeast Utah during the month, with an escalation to moderate drought in extreme southeast Utah. However, by the end of the month abnormally dry conditions retreated a little from the northern part of southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 7:00 PM MST, 5 hours earlier.

Area forecast discussion, Aug 31, 7:00 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
800 PM MDT MON AUG 31 2009

.UPDATE...
SEE FIRE WEATHER DISCUSSION BELOW.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
FLOW AROUND HIGH PRESSURE CENTERED OVER THE NM/AZ BORDER CARRIED
SMOKE FROM FIRES IN THE LOS ANGELES AREA OVER THE NORTHERN TWO THIRDS
OF THE STATE THIS AFTERNOON RESULTING IN WIDESPREAD HAZE. MEANWHILE
...LOW PRESSURE MOVING THROUGH THE NORTHERN ROCKIES RESULTED IN AN
INCREASED PRESSURE GRADIENT OVER THE AREA DRIVING BREEZY WEST TO
SOUTHWEST WINDS THIS AFTERNOON. FINALLY...MID-LEVEL MOISTURE OVER THE
SOUTHERN MOUNTAINS FUELED A FEW HIGH BASED THUNDERSTORMS OVER THE
EASTERN SAN JUAN MOUNTAINS EARLY THIS AFTERNOON.

EXTRAPOLATED VISIBLE SATELLITE IMAGERY INDICATED THE SMOKE WILL
LINGER OVER THE NORTHERN HALF OF THE CWFA THIS EVENING BEFORE
PUSHING NORTHEAST OF THE AREA LATE TONIGHT. WINDS WILL DIMINISH AS
DEEP MIXING BREAKS DOWN AFTER SUNSET AND NORMAL DRAINAGE FLOWS WILL
BECOME ESTABLISHED OVERNIGHT. ISOLATED STORMS WILL PERSIST INTO THE
EARLY EVENING...THOUGH MODELS NOW SUGGEST ONLY THE SOUTH LIKELY TO
BE IMPACTED AS DRIER AIR MOVES OVER THE NORTHERN ZONES.

SIMILAR CONDITIONS EXPECTED TOMORROW...THOUGH GRADIENT WEAKENS AS
THE NORTHERN LOW FILLS AND SLIDES EASTWARD...THEREFORE LESS WIND
ANTICIPATED. HOWEVER...CIRCULATION AROUND THE HIGH COULD BRING MORE
SMOKE FROM SOUTHERN CA DEPENDING UPON THE INTENSITY OF THOSE FIRES
LATE TODAY AND TONIGHT. RIDGE REBUILDS OVER THE AREA WEDNESDAY AND
THE AIRMASS WILL REMAIN RELATIVELY DRY. MODELS HINT AT A FEW STORMS
ALONG THE CONTINENTAL DIVIDE DURING THE AFTERNOON AND EVENING.

TEMPERATURES WILL REMAIN ABOVE NORMAL DURING THE PERIOD AND GENERALLY
FOLLOWED THE WARMER MET GUIDANCE.

&&

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
GOOD MODEL CONSISTENCY IS ADDING CONFIDENCE TO FORECAST DETAILS.
THERE IS THE POTENTIAL FOR A SIGNIFICANT MONSOONAL SURGE THIS
WEEKEND.

WEDNESDAY NIGHT-FRIDAY: THE UPPER RIDGE AXIS REMAINS
ANCHORED OVER THE GREAT BASIN. MOISTURE GETS PULLED UP THE WESTERN
SIDE OF THE RIDGE AND THEN SLOWLY ENTRAINED. MAIN TRIGGER STILL
LOOKS LIKE AFTERNOON HEATING SO STORMS WILL FAVOR THE HIGHER
TERRAIN.

FRIDAY NIGHT-SUNDAY: A DEEPENING TROUGH OF LOW PRESSURE ALONG
THE WEST COAST AND COMES ONSHORE FRIDAY NIGHT-SATURDAY. THIS
TIGHTENING SW FLOW ALOFT WILL HELP TO PULL SIGNIFICANT MOISTURE
FROM HURRICANE JIMENA INTO THE SOUTHWESTERN STATES. THERE IS STILL
SOME UNCERTAINTY IF THE BRUNT OF THIS MOISTURE WILL BE PULLED OVER
THIS FORECAST AREA. THE LATEST MODELS SHOW THE BEST CHANCE FOR
WIDESPREAD PRECIPITATION WILL BE LATE SATURDAY INTO SUNDAY AS THE
TROUGH PASSES.

MONDAY: FLOW VEERS TO WEST WITH SOME COOL ADVECTION EXPECTED WITH
THE TROUGH PASSAGE. DRIER AIR PUSHES OVER THE REGION. THIS TIMING
IS STILL SOMEWHAT UNCERTAIN.

&&

.AVIATION...
VFR CONDITIONS WILL BE THE RULE ACROSS THE REGION TONIGHT AND
TUESDAY. HOWEVER...SMOKE ORIGINATING FROM FIRES IN SOUTHERN
CALIFORNIA WILL LIMIT VISIBILITY AT FLIGHT LEVELS ABOVE 4000 FT AGL
NORTH OF A K4HV-KMTJ-KGUC LINE. IN ADDITION...ISOLATED THUNDERSTORMS
OVER THE CENTRAL AND SOUTHERN MOUNTAINS OF COLORADO WILL GENERATE
STRONG OUTFLOW WINDS TO 45 MPH AT TIMES THROUGH 2100 MDT. SMOKE
WILL DISSIPATE OVER THE AREA LATE TONIGHT.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS NO LONGER EXIST AS RELATIVE
HUMIDITY HAS BEGUN TO RECOVER.  BEFORE SUNSET...THE GUSTY SURFACE
WINDS TO 25 MPH HAVE ENDED AT MANY LOCATIONS.  GIVEN CURRENT
CONDITIONS...WILL CANCEL THE RED FLAG WARNING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...NONE.
.UT...NONE.

SHORT TERM.....NL
LONG TERM......EH+JOE
AVIATION.......NL
FIRE...........PF
Hazardous weather outlook, Aug 31, 6:55 PM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
755 PM MDT MON AUG 31 2009

COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
755 PM MDT MON AUG 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED MOUNTAIN THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND
EVENING TUESDAY THROUGH THURSDAY. THUNDERSTORM COVERAGE WILL
INCREASE FRIDAY THROUGH SUNDAY AS ANOTHER PACIFIC STORM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, La Sal & Abajo Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area throughout the month.

Drought, Canyonlands / Natural Bridges

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area throughout the month.

Drought, Southeast Utah

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the northern portion of the area throughout the month, while conditions in the southern and western portions of the area deteriorated to moderate drought conditions by the end of the month.

Drought, Grand Flat and Arches

When
September 1, 12:00 AM MST to 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Other Federal Agency
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Abnormally dry conditions at the beginning of the month decreased during the month with drought conditions ending by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196520, 196521, 196522, 196523.